Part of my treatment for a Myeloma involves the use of a steroid (Dexamethasone).
- Dexamethasone is a type of corticosteroid called a glucocorticoid. Dexamethasone helps to reduce inflammation and calms an overactive immune system.
- Dexamethasone mimics the effect of cortisol, a hormone released by the adrenal glands (located on top of the kidneys) that controls metabolism and stress.
Dexamethasone is known to enhance the activity of the Valcade especially when combined with cyclophosphamide another chemotherapy drug.
Dexamethasone is used to:
- help destroy cancer cells
- help reduce allergic reactions
- act as an anti-sickness drug (in low doses)
I take dexamethasone as tablets, in the morning on four prescribed days surrounding the prescription of Valcade and cyclophosphamide (Tuesday, Wednesday, Friday and Saturday)
- Tummy pain and or indigestion
- they can cause irritation if the stomach lining.
- tablets are coated to reduce this.
- they can raise blood sugar, so blood and urine is tested regularly.
- the effect on the body is to
- increase thirst
- to pass urine more often
- increase tiredness
- they can put weight on at the ankles and legs due to fluid build up which will reduce after treatment.
- reduced by raising your legs to a footstool or cushion
- they can make you feel much hungrier leading to weight gain which will reduce after treatment finishes.
- this can happen if taken over a long time and is observed as redness, soreness or a raised temperature.
- they can affect your mood resulting in
- anxiousness or restlessness
- mood swings
- problems sleeping
- reduced by taking tablets in the mornings
- they can increase the risk of eye infections
- observed by blurred vision or pain /redness
- they can cause
- facial puffiness
- they can make legs weaker
- when stopped lack of steroid can cause muscle cramps for a short time.
- they can affect the bones leading to
- pain in the lower back
- general bone pain
- reduced by
- regular walking
- healthy diet
- sensible drinking of alcohol
The ones I have been aware of are emboldened the acne on my back being a little annoying and the continual puffy legs an issue. I have been eating much more and need to be aware of this.
Possible effects of withdrawal include
- aching muscles and bones
- general feelings of being unwell
These are reduced by gradual withdrawal.
Other medical treatment
Trips to dentist or doctor for other reasons need to make sure notification of steroids is given along with details of cancer doctor.